Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Dodge City, KS

May 1, 2018Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2018, 6:21 PM CDT for Stafford County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 6:21 PM CDT (23:21 UTC)
Expired
May 1, 2018, 6:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:22 PM CDTHAIL 14 Ssw Dillwyn, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KDDC 012321
SVRDDC
KSC185-020000-
/O.NEW.KDDC.SV.W.0018.180501T2321Z-180502T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
621 PM CDT TUE MAY 1 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Stafford County in south central Kansas...

* Until 700 PM CDT

* At 621 PM CDT, a severe thunderstorm was located 3 miles northeast
  of Dillwyn, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  St. John, Stafford, Hudson, Zenith and Dillwyn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3790 9890 3805 9891 3826 9852 3826 9847
      3793 9847
TIME...MOT...LOC 2321Z 245DEG 33KT 3800 9882 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
316 
WWUS53 KDDC 012337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT TUE MAY 1 2018

KSC185-020000-
/O.CON.KDDC.SV.W.0018.000000T0000Z-180502T0000Z/
Stafford KS-
637 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 637 PM CDT, a severe thunderstorm was located near Hudson, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
St. John, Stafford, Hudson and Zenith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3796 9878 3808 9882 3826 9852 3826 9847
      3793 9847
TIME...MOT...LOC 2337Z 245DEG 33KT 3806 9865 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
955 
WWUS53 KDDC 012345
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
645 PM CDT TUE MAY 1 2018

KSC185-012355-
/O.CAN.KDDC.SV.W.0018.000000T0000Z-180502T0000Z/
Stafford KS-
645 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3796 9878 3808 9882 3826 9852 3826 9847
      3793 9847
TIME...MOT...LOC 2344Z 245DEG 33KT 3809 9856 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:30 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 1, 1:30 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
130 PM CDT Tue May 1 2018

...Updated Short term, Long term, and Fire Weather Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 124 PM CDT Tue May 1 2018

Models today remain fairly consistent with previous runs in
placing a dry line near highway 238 late today with a cold front
in north central Kansas. These two areas will be the main area
for focus for thunderstorm development later this afternoon and
given the shear and instability forecast rotating updrafts looks
more likely today than the past few days. Hail parameters
supporting hail of baseballs or even larger will be possible from
some of the stronger storms late today and early tonight. Lowering
LCL heights and increasing 0-1km shear can also be expected early
this evening as the low level jet develops so there will be a
chance that tornadoes along and east of the dryline early
tonight, as well as near the triple point in north central Kansas.
Agree with SPC in upgrading the latest day one outlook but would
not be surprised seeing some of the stronger storms end up a
little further south and west. For our county warning area it
appears that the severe weather threat will move east of the Hays,
Larned, Pratt and Medicine lodge areas between 9 pm and midnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM CDT Tue May 1 2018

Another round of severe weather will be possible late Wednesday
and Wednesday night. A dry line will once again be located within
our county warning area. This time the dry line is forecast to be
located closer to highway 183 while the surface cold front is
still forecast to be located across northern Kansas. Large hail
greater than 3 inches and strong damaging winds will once again be
the primary threat. A few tornadoes also can not be ruled out. These
storms late Wednesday should move east of the Hays, Larned, and
Pratt areas by or shortly after 0z Thursday. Barber county may
end up being the most favorable area for severe weather Wednesday
evening and possibly even a few tornadoes given that the boundary
will linger here longer given time for the low level jet to
develop and improve the 0-1KM shear.

By Thursday night the GFS and ECMWF remains in good agreement
with moving the cold front finally crossing western Kansas, as an
upper trough crosses the plains and moves into the Mississippi
Valley. This will bring an end to the precipitation chances along
with a brief cool down. Over the weekend into early next week a
warming trend will return as an upper level ridge crosses the
Rockies and moves out into to the Western High Plains.
Precipitation chances will be small until the next upper level
trough that will be exiting the eastern Pacific early this weekend
moves into the Central Plains towards the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM CDT Tue May 1 2018

Strong to severe thunderstorms will be possible at the Dodge City
and Hays areas between 21z Tuesday and 03z Wednesday. At this
time these storms are expected to be scattered in nature so will
attempt to reflect that probability in the TAFS at these two sites
late today/early this evening. Outside these thunderstorms this
afternoon….deep mixing is expected at Dodge City and Liberal so
wind gust in the 35 to 40 knot range at times still looks
possible. Garden City and Liberal the winds are expected to be
weaker. VFR conditions are expected through midnight.

After midnight low moisture will be on the increase with a few
models hinting at either low MVFR or IFR ceilings toward daybreak,
mainly at Garden City and Hays. MVFR conditions in Fog also not
out of the question in these two areas also between 09z and 15z
Wednesday.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Tue May 1 2018

Warm, dry, and breezy conditions will once again develop west of a
dryline that will be located between highway 283 and highway 183.
Wind speeds however do not look to be as strong as the past few
days and afternoon dew points falling back into the mid to upper
20s suggesting afternoon relative humidity values in the teens.
Marginal call on if we will reach red flag warning criteria so at
this time am leaning towards holding off on any type of Fire Watch
or Warning. Even with this said any outdoor burning is still not
recommended given the ongoing breezy and dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  59  84  54 /  30  10  20  10
GCK  85  50  83  50 /   0   0  10  10
EHA  85  52  82  49 /   0   0   0  10
LBL  87  55  85  51 /   0  10  10  10
HYS  84  56  76  54 /  40  20  20  20
P28  86  68  85  62 /  10  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ074>076-
084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 4:17 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Tue May 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-020930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across central, south central, and
eastern portions of southwest Kansas late this afternoon into
this evening. Any developing storms will be capable of producing
golf ball to tennis ball size hail and damaging winds in excess of
60 mph. An isolated tornado or two cannot be ruled out.

A Red Flag Warning is in effect for portions of extreme southwest
Kansas this afternoon through early this evening. Refer to the
latest fire weather message for further details. Elevated fire
weather conditions are expected for remaining areas of southwest
and central Kansas ahead of an advancing dryline. Outdoor burning
is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and eastern portions
of southwest Kansas Wednesday. Storms will be capable of producing
golf ball to tennis ball size hail and damging winds in excess of
60 mph.

Elevated to near critical fire weather conditions are expected for
portions of southwest Kansas Wednesday and Thursday due to gusty
winds and low relative humidity. Outdoor burning is discouraged.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally east of a Dighton to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 1, 5:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NNE CENTERVIEW        37.85N 99.26W
05/01/2018  E1.00 INCH       EDWARDS            KS   PUBLIC

&&
Local storm report, May 1, 6:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SE LEWIS              37.89N 99.20W
05/01/2018  E1.25 INCH       EDWARDS            KS   PUBLIC

&&
Local storm report, May 1, 6:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 ENE BELPRE            37.96N 99.07W
05/01/2018  E1.75 INCH       EDWARDS            KS   TRAINED SPOTTER

&&
Local storm report, May 1, 6:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             1 W CATHERINE           38.93N 99.23W
05/01/2018  E1.00 INCH       ELLIS              KS   TRAINED SPOTTER

&&
Local storm report, May 1, 6:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 N TIMKEN              38.49N 99.18W
05/01/2018  E1.50 INCH       RUSH               KS   PUBLIC

&&
Special weather statement, May 1, 6:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT TUE MAY 1 2018

KSZ031-046-012345-
Rush KS-Ellis KS-
620 PM CDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Otis, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Otis and Loretta.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3870 9904 3870 9903 3851 9904 3864 9919
      3885 9904
TIME...MOT...LOC 2319Z 242DEG 51KT 3862 9907

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:08 PM CDTSpecial Weather StatementDDCFinney37 min
Apr 30, 7:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott42 min
Apr 30, 7:52 PM CDTSpecial Weather StatementDDCLane38 min
Apr 30, 7:56 PM CDTSpecial Weather StatementDDCGray34 min
Apr 30, 8:05 PM CDTSpecial Weather StatementDDCGray40 min
Apr 30, 8:41 PM CDTSpecial Weather StatementDDCNess34 min
Apr 30, 8:44 PM CDTSpecial Weather StatementDDCHodgeman46 min
May 1, 2:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 1, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush50 min
May 1, 4:11 PM CDTTornado WarningDDCNess, Pawnee, Rush49 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningDDCEllis17 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa35 min
May 1, 4:40 PM CDTSevere Thunderstorm WarningDDCEllis24 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningDDCRush16 min
May 1, 5:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush30 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa48 min
May 1, 5:14 PM CDTSevere Thunderstorm WarningDDCEllis, Rush46 min
May 1, 5:29 PM CDTTornado WarningDDCEdwards27 min
May 1, 5:47 PM CDTSpecial Weather StatementDDCClark28 min
May 1, 5:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford28 min
May 1, 6:11 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa49 min
May 1, 6:20 PM CDTSpecial Weather StatementDDCRush25 min
May 1, 6:36 PM CDTTornado WarningDDCComanche24 min
May 1, 6:52 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.